Alert archive / New Mexico / Flash Flood Warnings in 2016

Flash Flood Warning 1, NWS El Paso, TX

July 8, 2016Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 8, 2016, 2:17 PM MDT for Grant County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2016, 2:17 PM MDT (20:17 UTC)
Expired
Jul 8, 2016, 5:15 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Grant County, NM

The radar

The El Paso radar (KEPZ), 145 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2016-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2016-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
312 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
2037 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

683 
WGUS54 KEPZ 082017
FFWEPZ
NMC017-082315-
/O.NEW.KEPZ.FF.W.0001.160708T2017Z-160708T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
217 PM MDT FRI JUL 8 2016

THE NATIONAL WEATHER SERVICE IN EL PASO  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL GRANT COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 515 PM MDT
    
* AT 214 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  OVER 2 INCHES OF HEAVY RAIN IN THE LAST HOUR ACROSS HOT SPRINGS
  CANYON NORTHEAST OF SHERMAN.  FLASH FLOODING IS EXPECTED TO BEGIN
  SHORTLY.
  EXCESSIVE RAINFALL OVER THE BURN SCAR WILL RESULT IN DEBRIS FLOW
  MOVING THROUGH THE HOT SPRINGS CANYON DRAINAGES. THE DEBRIS FLOW
  CAN CONSIST OF ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS.

* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
  GRANT COUNTY.

ADDITIONAL RAINFALL AMOUNTS OF ONE INCH OR MORE ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3272 10786 3274 10787 3283 10782 3282 10777
      3276 10780

$$

TRIPOLI
2 follow-up statements
986 
WGUS74 KEPZ 082214
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
414 PM MDT FRI JUL 8 2016

NMC017-082315-
/O.CON.KEPZ.FF.W.0001.000000T0000Z-160708T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT-
414 PM MDT FRI JUL 8 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM FOR FOR
THE HOT SPRINGS CANYON DRAINAGE AREA IN EAST CENTRAL GRANT COUNTY...

EXCESSIVE RAINFALL TOTALLING OVER 2 INCHES EARLIER OVER THE UPPER
REACHES OF HOT SPRINGS CANYON...WILL CONTINUE RESULT IN DEBRIS FLOW
MOVING THROUGH THE DRAINAGES DOWN THIS CANYON TOWRDS STATE ROUTE 61
JUST SOUTH OF SHERMAN. THE DEBRIS FLOW CAN CONSIST
OF ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3272 10786 3274 10787 3283 10782 3282 10777
      3276 10780

$$

TRIPOLI
392 
WGUS74 KEPZ 082257
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
457 PM MDT FRI JUL 8 2016

NMC017-082301-
/O.CAN.KEPZ.FF.W.0001.000000T0000Z-160708T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT-
457 PM MDT FRI JUL 8 2016

...THE FLASH FLOOD WARNING FOR EAST CENTRAL GRANT COUNTY IS
CANCELLED...

FLOODING IS NO LONGER EXPECTED TO POSE A THREAT.  MINOR FLOODING
WILL CONTINUE TO BE POSSIBLE OVER THE NEXT HOUR OR TWO...AS WATER
CONTINUES TO DRAIN SOUTHWESTWARD FROM THE HIGHER TERRAIN OF THE HOT
SPRINGS CANYON DRAINAGES. PLEASE CONTINUE TO HEAD ANY REMAINING ROAD
CLOSURES.

LAT...LON 3272 10786 3274 10787 3283 10782 3282 10777
      3276 10780

$$

TRIPOLI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 2:00 PM MDT, 17 minutes earlier.

Area forecast discussion, Jul 8, 2:00 PM MDT, 17 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
200 PM MDT FRI JUL 8 2016

.SYNOPSIS...
An upper level disturbance will move across New Mexico and west
Texas and produce a few showers and thunderstorms late this
afternoon and tonight. High pressure aloft combined with low level
westerly winds will bring hot mostly dry weather to the Borderland
this weekend through next week.

&&

.DISCUSSION...
Air mass remains rather moist and moderately unstable today as
precipitable water was mostly above an inch and early afternoon
mucapes around 1000 J/kg. A weak upper vorticity center will
meanwhile move slowly eastward across the cwa this afternoon and
this evening initiating a few showers and thunderstorms. Like
yesterday several slow moving or back building storms may result
in locally heavy rainfalls while afternoon dcapes around 1500 J/kg
indicate a risk of damaging severe downbursts. Instability and
moisture would also suggest isolated storms producing small hail.

For the remainder of the forecast period the regional weather
pattern will be dominated by strong upper ridge which will extend
across the southern New Mexico-northern Mexico area through next
week. This will result in a zonal westerly flow across the
southern and central Rockies which will induce and sustain lee
surface troughing from eastern Colorado to eastern New Mexico
through most of next week. In addition embedded waves may support
several episodes of lee cyclogenesis which is rather unusual for
July. This pattern will sustain low level westerly continental
flow after today with transport of hot dry air mass into the
region. This factor plus subsidence under ridge and abundant
sunshine will produce hot temperatures tomorrow through next week.
Drier air at low levels under warm air aloft will also create more
stable conditions so any thunderstorm activity will be very
isolated and mainly confined to the higher mountains.

&&

.AVIATION...Valid 09/00Z-10/00Z.
Storms on the downward trend today (Friday...but still possible...
especially ovr area mountains and east of the Rio Grande. Expect
generally VFR conds all terms through period FEW080 SCT120
BKN250...but with periods of possible MVFR conds with isold/sct
SHRA/TSRA. Psbl BLDU to reduce VSBY to <1 mi 00Z- 06Z. Temp cigs
BKN/OVC060 in vcty of storms. Winds generally 260-290 10-18kts...but
poss outflow gusts to 45kts. Evwn less activity aft 18Z on Saturday.

&&

.FIRE WEATHER...
THERE WILL BE ENOUGH MOISTURE AND INSTABILITY IN PLACE FOR SOME
ISOLATED THUNDERSTORMS BUT NO STRONG FORCING MECHANISM EXCEPT
THERMAL AND OROGRAPHIC LIFT. TEMPS WILL CONTINUE WELL ABOVE NORMAL.
THE WEEKEND WILL SEE A DRYING AND WARMING TREND WITH CONTINUED
TRIPLE DIGITS LOWLANDS AND LITTLE TO NO RAIN. HOT AND DRY WILL
PREVAIL INTO NEXT WEEK AS HIGH PRESSURE SETTLES OVER THE REGION. THE
WEATHER CONDITIONS WILL BE "UNCHARACTERISTICALLY" DRY FOR MID
JULY...MORE LIKE JUNE. THE WESTERLY WINDS, LOW RH VALUES AND HOT
TEMPERATURES WILL CONTRIBUTE TO AN ENHANCED FIRE DANGER.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 79 104  79 104 /  20   0   0   0
Sierra Blanca           71 100  71 100 /  20  10  10  20
Las Cruces              70 101  71 101 /  20   0   0   0
Alamogordo              72 103  71 103 /  20   0   0   0
Cloudcroft              58  81  58  80 /  30  20  20  20
Truth or Consequences   72 100  71 100 /  20   0   0   0
Silver City             65  94  65  94 /  20   0   0   0
Deming                  70 102  71 101 /  20   0   0   0
Lordsburg               69 101  69 100 /  20   0   0   0
West El Paso Metro      78 103  78 103 /  20   0   0   0
Dell City               71 103  71 103 /  20  10  10  10
Fort Hancock            77 104  76 105 /  20  10  10   0
Loma Linda              71  98  72  99 /  20   0   0   0
Fabens                  77 104  77 104 /  20   0   0   0
Santa Teresa            74 103  74 102 /  20   0   0   0
White Sands HQ          74 101  74 101 /  20   0   0   0
Jornada Range           69 101  69 101 /  20   0   0   0
Hatch                   70 104  70 104 /  20   0   0   0
Columbus                72 102  72 101 /  20   0   0   0
Orogrande               72 103  72 103 /  20   0   0   0
Mayhill                 60  88  59  88 /  30  20  20  20
Mescalero               58  90  58  89 /  30  20  20  10
Timberon                57  87  57  87 /  30  20  20  20
Winston                 59  92  59  92 /  20  10  10   0
Hillsboro               67  98  67  98 /  20   0   0   0
Spaceport               70 101  69 101 /  20   0   0   0
Lake Roberts            57  95  58  94 /  20  10  10   0
Hurley                  65  96  65  95 /  20   0   0   0
Cliff                   61 100  62  98 /  20   0   0   0
Mule Creek              58  98  59  96 /  10   0   0   0
Faywood                 66  97  67  97 /  20   0   0   0
Animas                  68 101  69 101 /  20   0   0   0
Hachita                 68 101  68 101 /  20   0   0   0
Antelope Wells          68  98  68  98 /  20   0   0   0
Cloverdale              66  93  65  93 /  20   0   0   0

&&

.EPZ Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

05 Rogash/20 Novlan
Hazardous weather outlook, Jul 8, 1:30 PM MDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
130 PM MDT FRI JUL 8 2016

NMZ401>417-TXZ418>424-091745-
UPPER GILA RIVER VALLEY-SOUTHERN GILA
HIGHLANDS/BLACK RANGE-SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-EASTERN BLACK
RANGE FOOTHILLS-SIERRA COUNTY LAKES-NORTHERN DONA ANA COUNTY-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-CENTRAL TULAROSA BASIN-
SOUTHERN TULAROSA BASIN-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500
FEET-SACRAMENTO MOUNTAINS ABOVE 7500 FEET-EAST SLOPES SACRAMENTO
MOUNTAINS BELOW 7500 FEET-OTERO MESA-WESTERN EL PASO COUNTY-
EASTERN/CENTRAL EL PASO COUNTY-NORTHERN HUDSPETH HIGHLANDS/HUECO
MOUNTAINS-SALT BASIN-SOUTHERN HUDSPETH HIGHLANDS-RIO GRANDE VALLEY
OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-RIO GRANDE VALLEY OF
EASTERN HUDSPETH COUNTY-
130 PM MDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. A FEW STORMS MAY
PRODUCE HEAVY RAINS WITH LOCALIZED FLOODING. SEVERAL STORMS MAY ALSO
PRODUCE DAMAGING WIND GUSTS TO 60 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MOSTLY HOT DRY WEATHER WITH ONLY SLIGHT CHANCES FOR MAINLY HIGH
MOUNTAIN SHOWERS AND THUNDERSTORMS.

TEMPERATURES WILL REMAIN AROUND 10 DEGREES ABOVE NORMAL RESULTING IN
STRESSFUL CONDITIONS FOR THOSE INVOLVED WITH OUTSIDE ACTIVITIES IN
THE AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

ROGASH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:50 PM MDTSpecial Weather StatementEPZ40 min
Jul 7, 7:58 PM MDTSpecial Weather StatementEPZGrant47 min
Jul 7, 8:05 PM MDTSevere Thunderstorm WarningEPZGrant28 min
Jul 7, 9:04 PM MDTSpecial Weather StatementEPZLuna41 min
Jul 7, 9:14 PM MDTSevere Thunderstorm WarningEPZLuna31 min
Jul 8, 1:32 PM MDTAreal Flood AdvisoryEPZGrant, Sierra3 hr

Nearby

Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.